Michigan, 2013Tornado and Flash Flooding in Michigan, November 17, 2013
November 17, 2013 · NWS APX · 13 events in 10 counties and zones
An unusual November severe weather outbreak - including an extremely rare tornado - impacted northern Michigan. Thunderstorms ignited along and ahead of a strong cold front that crossed the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $111,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusual November severe weather outbreak - including an extremely rare tornado - impacted northern Michigan. Thunderstorms ignited along and ahead of a strong cold front that crossed the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 17, 10:57 AM EST, 4 hours 33 minutes earlier.
Area forecast discussion, Nov 17, 10:57 AM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1057 AM EST SUN NOV 17 2013
.SYNOPSIS...
ISSUED AT 328 AM EST SUN NOV 17 2013
STRONG LOW PRESSURE WILL CROSS EASTERN UPPER MICHIGAN LATE
TODAY...THEN CONTINUE NORTHEAST INTO CANADA THROUGH MONDAY. THIS
SYSTEM WILL BRING WARMTH...SHOWERS AND THUNDERSTORMS TO NORTHERN
MICHIGAN TODAY. SOME STORMS COULD BE SEVERE ACROSS NORTHERN LOWER
MICHIGAN. THE WARM WEATHER WILL BE SHORT LIVED...AS A STRONG COLD
FRONT RUSHES THROUGH THIS EVENING. THIS WILL BRING MUCH COLDER AND
VERY WINDY CONDITIONS LATE TONIGHT INTO MONDAY. ACCUMULATING
LAKE EFFECT SNOWS WILL BE POSSIBLE FOR THE TRADITIONAL SNOW BELTS ON
MONDAY.
&&
.UPDATE...
ISSUED AT 1057 AM EST SUN NOV 17 2013
SEVERE WEATHER STARTING TO UNFOLD ACROSS THE REGION AT THIS HOUR.
15Z SFC ANALYSIS REVEALING SECONDARY SFC LOW SPINNING UP RAPIDLY
ACROSS THE IOWA/WISCONSIN/ILLINOIS BORDER THIS MORNING IN RESPONSE
TO POTENT MID LEVEL SHORT WAVE PUNCHING INTO THE IOWA/MISSOURI
AREA AND ASSOCIATED STRONG UPPER JET CORE DEVELOPING ACROSS THE
MID MISSISSIPPI RIVER VALLEY. ONE BATCH OF MORE WIDESPREAD
RAINFALL PIVOTING UP THROUGH WISCONSIN INTO NRN MICHIGAN ALONG LOW
LEVEL CONVERGENCE AXIS LAYING UP THROUGH THAT AREA AND NEXT STRONG
WARM ADVECTION SURGE PUSHING UP THROUGH CENTRAL LAKE MICHIGAN ATTM
(WHERE SOME BEEFIER CONVECTION IS ALREADY LIFTING UP INTO THE
REGION). BUT MAIN ATTENTION RESIDES DOWN ACROSS ILLINOIS/INDIANA
AND OHIO. PER SPC ANALYSIS PAGE...NICE PLUME OF >1000 J/KG MUCAPE
VALUES ALREADY IN PLACE ACROSS ILLINOIS INTO INDIANA ALONG WITH AN
AXIS OF >60 KNOTS EFFECTIVE BULK SHEAR VALUES...SUNSHINE ACROSS
ILLINOIS AND CONVECTIVE LINES ALREADY FORMING.
THIS AFTERNOON THROUGH TONIGHT...OBVIOUSLY SEVERE WEATHER WILL
HAVE THE BIGGEST IMPACT FROM ILLINOIS OVER THROUGH OHIO AND FAR
SRN LOWER MICHIGAN THIS AFTERNOON/EARLY EVENING. QUESTION IS
WHETHER OR NOT ONE OR MORE LINES OF CONVECTION CAN GROW UPSCALE
INTO NRN LOWER MICHIGAN AND GIVE US SEVERE WEATHER. KINEMATICS
WILL WITHOUT QUESTION BE IN PLACE FOR STRONG TO SEVERE STORMS THIS
AFTERNOON/EVENING AS AXIS OF >50 KNOT 0-6KM BULK SHEAR VALUES
PIVOTS UP INTO THE REGION AND UPPER JET CORE CORE PUNCHES THROUGH
SRN LOWER MICHIGAN RESULTING IN A STRONG BULLSEYE OF UPPER
DIVERGENCE SLIDING UP THROUGH NRN MICHIGAN. QUESTION FOR US IS
INSTABILITY (AS USUAL). PSEUDO DRY SLOT/CLEARING AND ENHANCED
HEATING STILL LOOKING TO SLIDE BY JUST TO OUR SOUTH THIS AFTERNOON
KEEPING THE BEST SFC BASED INSTABILITY/GREATEST EFFECTIVE BULK
SHEAR VALUES DOWN THAT WAY. REGARDLESS...GIVEN THE STRONG
DYNAMICS/KINEMATIC SUPPORT...REASONABLE TO BELIEVE THAT STRONG TO
SEVERE CONVECTION THAT DEVELOPS OFF TO OUR S/SW OVER THE NEXT FEW
HOURS WILL ADVANCE NORTHEASTWARD AND MAKE A RUN TOWARD THE E/SE
PART OF THE CWA LATER THIS AFTERNOON. LIKELY WEAKENING...BUT STILL
BRINGING A SEVERE STORM THREAT...PRIMARILY WINDS...BUT THERE WILL
BE A LOW END THREAT FOR TORNADOS. ANTICIPATE THAT PARTS OF THIS
CWA (SE) WILL END UP IN A WATCH AT SOME POINT THIS AFTERNOON.
FROPA TONIGHT...FOLLOWED BY STRONG WIND POSSIBILITIES. 12Z
GUIDANCE CONTINUES TO ADVERTISE AROUND 50 KNOTS IN THE MIXED LAYER
BEHIND THE FRONT LATER THIS EVENING AND OVERNIGHT SUGGESTING TOP
END GUSTS IN THE 35 TO 45 KNOT RANGE. UNFORTUNATELY...NOT
CONVINCED THAT HIGH WIND WARNING/STORM FORCE GUSTS CRITERIA WILL
BE MET ACROSS ALL THE CWA. BEST CHANCES PROBABLY ALONG THE LAKE
MICHIGAN SHORELINE INTO THE STRAITS AS WELL AS THE LAKE SUPERIOR
SHORE. BUT...WARNINGS ARE ALREADY OUT AND CERTAINLY NOT GOING TO
TAKE IT DOWN AT THIS POINT (IT WILL BE WINDY AFTER ALL). HAVE
TWEAKED WIND GUSTS IN THE FORECAST TO REFLECT MORE 35 TO 45 KNOT
WIND GUSTS...BUT HAVE A FEW GUSTS UP TO 50 KNOTS RIGHT BEHIND THE
FRONT.
UPDATE ISSUED AT 651 AM EST SUN NOV 17 2013
NOT MUCH NEEDS TO BE CHANGED ATTM. PRECIP SOMEWHAT SPARSE AT THE
MOMENT AS PLANNED...WITH SOME SPRINKLES/WEAK SHOWERS AND PERHAPS A
BIT OF DRIZZLE. NEXT WAVE OF 1000-850MB THETA-E ADVECTION IS
KICKING OFF SPOTTY DEEP CONVECTION ALONG THE WI/IL BORDER INTO FAR
SW LOWER. THIS ACTIVITY WILL LIFT NORTH...WITH MUCH HIGHER POPS
AND A CHANCE OF THUNDER WARRANTED IN SOUTHERN SECTIONS TOWARD/
AFTER 10AM.
AIRMASS WILL CERTAINLY GET A CHANCE TO LOAD UP TO OUR SOUTH...WITH
PARTS OF IL/INDIANA POISED TO BREAK INTO PARTIAL SUNSHINE. WILL
WAIT AND SEE HOW THINGS EVOLVE TO OUR SOUTH...WHICH WILL DETERMINE
OUR POTENTIAL SVR THREAT THIS AFTERNOON.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 328 AM EST SUN NOV 17 2013
CURRENTLY, TWO SFC LOWS ARE MOVING INTO THE UPPER GREAT LAKES.
THE FIRST IS HEADING OUT OF THE UPPER MISSISSIPPI VALLEY AND INTO
WESTERN LAKE SUPERIOR. THE SECOND IS IN NORTHEASTERN KANSAS, AND
THE TWO OF THE THEM ARE TIED TOGETHER BY A COLD FRONT. AT 500
MB, THERE IS A BROAD TROUGH, WITH A 80 KT JET STREAK MOVING
THROUGH COLORADO, WHICH IS HELPING TO DEVELOP THE SECOND OF THE
TWO SFC LOWS. IT IS THE MOVEMENT OF THIS SECOND LOW THAT WILL BE
THE PRIMARY CONCERN OVER THE NEXT 24 HOURS.
THE NEXT COUPLE OF HOURS...THE BULK OF THE RAIN IS GONE WITH THE
MID-LEVEL MOISTURE HAVING STRIPPED OUT. SO WITH THE FORCING AND THE
MOISTURE FROM ABOUT 775MB TO THE SFC, THERE SHOULD BE LIGHT
RAIN/PATCHY DRIZZLE OVER THE AREA. TEMPERATURES WILL CONTINUE TO
REMAIN BETWEEN 45 AND 55 OVER THE FORECAST AREA.
TODAY...AS THIS SYSTEM MOVES FROM SOUTHERN IOWA TO EASTERN
WISCONSIN, DEEPENING AS IT GOES, THE FRONTS WILL SHARPEN UP WITH
WARM AIR CONTINUING TO MOVE UP FROM THE SOUTH THROUGH LOWER
MICHIGAN. FOLLOWING ON THE SOUTHERN SIDE OF THE SFC LOW IS THE 500
MB JET STREAK THAT WILL PRODUCE 0-6K BULK SHEAR TO AROUND 60 KNOTS.
WITH THE COLD FRONT EXPECTED TO BEGIN TO MOVE THROUGH THE REGION BY
LATE AFTERNOON/EARLY EVENING, THE THUNDERSTORM LINE THAT WILL FORM
AHEAD OF THE FRONT WILL HAVE DAMAGING WINDS TO SAY THE LEAST. WOULD
NOT BE SURPRISED IF WITH THE SOUTHERLY FLOW THAT LOW TOPPED
SUPERCELLS APPEAR, ALTHOUGH THE MAIN CONCERN WILL BE A LARGE SQUALL
LINE.
TONIGHT...ONCE THE THUNDERSTORMS MOVE EAST, THE FRONT WILL BE
THROUGH THE REGION BY 06Z AS THE SFC LOW SHOULD BE SOMEWHERE AROUND
50-100 MILES NE OF ANJ. THE PROBLEM THEN BECOMES THE INCREASINGLY
STRONG GRADIENT WHICH, WITH THE COLD ADVECTION WILL BRINGS
SIGNIFICANTLY STRONG WINDS. THE MODELS ARE ALL SUGGESTING THAT THE
WINDS AT ABOUT 2000-2500 FEET WILL BE SUSTAINED NEAR 55 KNOTS. WITH
THE STABILITY SOMEWHAT UNSTABLE, DEPENDING ON THE MODEL SOUNDING,
WILL EXPECT THAT THERE WILL BE SOME WIND GUSTS TO AROUND 60 MPH.
WITH THAT IN MIND, WILL HAVE A HIGH WIND WARNING THAT WILL START
AROUND 03Z FOR N LOWER, AND 06Z FOR E UPPER. WITH THE LOW MOVING
QUICKLY OFF TO THE NE, WILL END THE SOUTHERN COUNTIES AROUND 12Z AS
THE GRADIENT BEGINS TO SLACKEN, AND 18Z FOR THE COUNTIES ALONG AND
NORTH OF M-32(ALTHOUGH WILL END THE WARNINGS FOR ALPENA AND
MONTMORENCY WITH THE SOUTHERN COUNTIES AS THINGS LOOK LIKE THEY
SHOULD END THERE A LITTLE FASTER). E UPPER WILL END AT 12Z AS THE
LONG TERM FORECAST WILL EXPLAIN THAT WINTER WEATHER HEADLINES WILL
BE NEEDED THERE.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 328 AM EST SUN NOV 17 2013
COLDER AIR WILL CONTINUE TO BLAST INTO THE REGION ON MONDAY...AS
STRONG LOW PRESSURE EJECTS TO THE NE. LAKE EFFECT SNOW (LES) AND
BLUSTERY WINDS ARE EXPECTED IN AT LEAST SOME OF THE SNOWBELTS. HIGH
PRESSURE WILL BUILD EAST INTO THE REGION ON TUESDAY...WHICH WILL
ERODE LAKE-EFFECT PRECIP...BUT KEEP US ON THE COLD SIDE. THE MAIN
CHALLENGE IN THE LONG TERM IS LES EARLY ON IN THE FORECAST.
MODELS...GFS LOOKS EXCESSIVELY SLOW AND DEEP WITH THE SURFACE LOW
EARLY MONDAY. NAM/ECMWF/SREF ARE ALL ON THE SAME PAGE AND ARE
PREFERRED.
MONDAY...974MB-ISH SURFACE LOW WILL BE JUST SOUTH OF JAMES BAY
MONDAY MORNING...AND WILL BE EAST OF SAID BAY BY EVENING. A
LINGERING SURFACE TROF HANGS BACK ACROSS EASTERN UPPER AND EXTREME
NORTHERN LAKE MI TO START THE DAY...AND WILL SWING SE-WARD TOWARD
SAGINAW BAY AND FAR SOUTHERN LAKE MI AS MONDAY PROCEEDS. PRESSURE
GRADIENT WILL RELAX A SMIDGE IN THE MORNING...MORE SUBSTANTIALLY IN
THE PM HOURS.
WNW FLOW PROGGED INTO NORTHERN LOWER...WNW/NW ON SUPERIOR. WE SHOULD
JUST BE SEEING THE BEGINNING OF A LAKE RESPONSE AT 12Z MONDAY. 850MB
TEMPS WILL STILL BE HANGING AROUND -5C AT APN/OSC...BUT WILL ALREADY
BY -11C AT MQT UPSTREAM. INTERESTING THAT 850MB TEMPS NEVER LOWER
BELOW -9C. THAT KEEPS DELTA T/S FROM RISING ABOVE 16 OR SO...WHICH
IS ENOUGH FOR LAKE EFFECT BUT ISN/T TERRIBLY IMPRESSIVE. MOISTURE
AVAILABILITY IS MOST IMPRESSIVE ON SUPERIOR...WHICH IS ON THE OUTER
EDGE OF WRAPAROUND MOISTURE FOR THE DEPARTING CYCLONE. 850-700MB RH
ON SUPERIOR WILL BE AT OR ABOVE 85 PERCENT ON SUPERIOR THRU THE
DAY...WHILE NORTHERN LAKE MI IS 70-75 PERCENT THRU 18Z AND THEN
DECREASES.
GIVEN THE ABOVE...SUSPECT THE SNOWBELTS OF NORTHERN LOWER WILL
STRUGGLE A BIT TO GET MUCH IN THE WAY OF SNOW. SOME LOCALIZED 1-2
AMOUNTS SEEM POSSIBLE...MAINLY IN THE MORNING...BUT NO WORSE.
WESTERN/CENTRAL CHIPPEWA CO IS CONSIDERABLY MORE UNDER-THE-
GUN...WITH 1-4 INCH ACCUMS NEAR AND WEST OF I-75. LIMITING FACTOR IS
THAT THE BL WILL STILL BE SOMEWHAT MILD IN THE MORNING (SURFACE
TEMPS SLIPPING THRU THE MID AND EVENTUALLY LOWER 30S)...HINDERING
SNOW-LIQUID RATIOS. INDEED...PRECIP WILL STILL BE MIXY IN MANY
LOCALES EARLY IN THE MORNING.
MODELS CONSISTENTLY PAINT 40-45KT 950MB WINDS OVER THE WATERS NORTH
OF M-32 IN THE MORNING...BEFORE THE PRESSURE GRADIENT STARTS TO
SLACKEN MORE QUICKLY. THIS EQUATES TO POSSIBLE 45-50MPH WIND GUSTS
IN THE MORNING/THRU MIDDAY ALONG THE EQUIVALENT BEACHES. GIVEN SHORT
TERM FORECAST CONCERNS AND HEADLINES UP THRU 12Z...WILL PUSH THE
HIGH WIND WARNING UNTIL 15Z/10AM FOR CVX-ROGERS CITY AND POINTS
NORTH. WILL NOT GO WITH A WINT WX HEADLINE YET FOR CHIPPEWA...AN
ADVISORY WILL LIKELY BE NEEDED FOR THE REST OF THE DAY THOUGH.
(WOULD NOT RULE OUT A HARSHER HEADLINE THOUGH).
TEMPS FALLING THRU THE 30S AND INTO THE UPPER 20S.
MONDAY NIGHT/TUESDAY...HIGH PRESSURE WILL BUILD EAST INTO THE OHIO
VALLEY BY TUESDAY MORNING...GRADUALLY DISLODGING THE CYCLONICALLY-
CURVED LOW LEVEL FLOW. DEEP MOISTURE RAPIDLY DEPARTS AFTER 00Z...AND
LAKE EFFECT PRECIP WILL DIMINISH GREATLY MONDAY NIGHT. NAM IS VERY
QUICK TO RACE A SHORTWAVE EAST INTO THE NORTHERN LAKES...INTERACTING
WITH THE BEGINNINGS OF RETURN FLOW TO PERHAPS GENERATE PRECIP AGAIN
IN EASTERN UPPER LATE MONDAY NIGHT. THIS LOOKS MUCH TOO QUICK
COMPARED TO THE GFS/ECMWF...WHICH ALSO SKIRT THE MAX ISENTROPIC LIFT
JUST TO OUR NORTH. WILL KEEP THE FORECAST DRY THRU THESE PERIODS...
THOUGH WITH AN INCREASE IN CLOUDS IN NORTHERN SECTIONS ON TUESDAY.
MIN TEMPS UPPER TEENS TO MID 20S. MAX TEMPS MID 30S TO LOWER 40S.
REST OF THE FORECAST...THE ECMWF HAS BEEN THE MORE CONSISTENT OF THE
EXTENDED MODELS...AND FORMS A REASONABLE BASIS FOR THE EXTENDED
FORECAST. THE NEXT NORTHERN STREAM TROF IN THE SPLIT FLOW PATTERN
WILL REACH THE NORTHERN LAKES BY EARLY THURSDAY NIGHT...PUSHING A
COLD FRONT INTO NORTHERN MI DURING THE DAY THU. PRECIP CHANCES
ARRIVE AS A RAIN/SNOW MIX AS SOON AS WED NIGHT. POST-FRONTAL AIRMASS
SEES 850MB TEMPS DROP INTO THE LOW/MID MINUS TEENS...SO QUITE
CHILLY...BUT HIGH PRESSURE QUICKLY BUILDS OVERHEAD BY FRIDAY TO
LIMIT LAKE EFFECT. HOWEVER...A STRONGER UPPER TROF AND ASSOCIATED
COLD FRONT APPEARS LIKELY TO MOVE IN EARLY IN THE WEEKEND...WITH THE
POTENTIAL FOR SOME SERIOUS COLD AIR (850MB TEMPS -20C) BEHIND.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 636 AM EST SUN NOV 17 2013
MVFR TO IFR TODAY. LLWS TODAY. STRONG TSRA POSSIBLE THIS
AFTERNOON. VERY WINDY TONIGHT.
TWO LOW PRESSURE SYSTEMS TO OUR WEST WILL MERGE AND
STRENGTHEN...MOVING NE-WARD ACROSS THE NORTHERN GREAT LAKES THIS
EVENING. WARM/MOIST AIR CONTINUES TO STREAM NORTH INTO THE
AREA...RESULTING IN CONSIDERABLE LOW CLOUD COVER AND SOME PRECIP.
SHRA/TSRA WILL BECOME A BIGGER THREAT THIS AFTERNOON...AS
STRONG/SVR TSRA TRY TO MOVE NORTH FROM THE SOUTHERN LAKES. A COLD
FRONT CROSSES NORTHERN MI THIS EVENING...DIMINISHING PRECIP (FOR A
TIME) AND INCREASING CIGS.
SOUTHERLY WINDS TODAY...WITH ENOUGH WIND JUST OFF THE DECK TO
WARRANT MARGINAL LLWS TODAY FOR SOME TAF SITES. WINDS WILL VEER
WEST AND INCREASE CONSIDERABLY THIS EVENING. GUSTS TO 35-40KT WILL
BE COMMON OVERNIGHT...PERHAPS HIGHER AT MBL/PLN.
&&
.MARINE...
ISSUED AT 328 AM EST SUN NOV 17 2013
TODAY THE WINDS WILL CONTINUE WITH THE SMALL CRAFT TO GALE GUSTS FOR
A TIME. HOWEVER, THE SFC LOW IS EXPECTED TO MOVE OVER NORTHERN LAKE
MICHIGAN BETWEEN 18Z AND 00Z. THIS WILL ALLOW THE WINDS TO DROP OFF
FOR ABOUT 3-6 HOURS(WOULDN'T BE SURPRISED IF THERE ARE SOME SMALL
CRAFT GUSTS, OR THE WAVES ARE STILL HIGH ENOUGH FOR SMALL CRAFT).
THEN AFTER 00Z, THE WINDS WILL VEER SHARPLY TO THE WNW AND THEN NW
AS AFTER THE LOW GOES BY. THE GRADIENT TIGHTENS QUICKLY. MODELS ARE
NOW SUGGESTING THAT THERE WILL BE 55 KNOTS AT ABOUT 2500 FEET, SO
THE POSSIBILITY FOR THE STORM FORCE GUSTS ON ALL THE GREAT LAKES IS
MUCH HIGH. SO HAVE STORMS ON THE NEARSHORE WATERS OF LAKE MICHIGAN
ALONG NW LOWER, AND GALES ALONG E UPPER AND IN GRAND TRAVERSE BAY.
AS THE WINDS TURN WNW THROUGH THE STRAITS, AND WITH THE COASTAL
CONVERGENCE OUT TYPICAL NW HIGH WINDS IN THE LAKE HURON NEARSHORE
WATERS WILL BE POSSIBLE, BUT ALSO ALONG E UPPER AND THE REST OF NE
LOWER AS THE WINDS COMING OFF THE LAND ARE EXPECTING SOME GUSTS TO
PAST 45 KNOTS. AS WELL AS DTX HAVING STORMS FOR THE OPEN WATERS. AS
THE LOW MOVES AWAY THE WINDS SHOULD BEGIN TO EASE A BIT SO THAT THE
STORMS/GALES ON LAKE MICHIGAN SHOULD DOWNGRADE SOMETIME ON MONDAY TO
GALES/SMALL CRAFT, AND THEN ON LAKE HURON MONDAY NIGHT.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 7 AM EST MONDAY FOR
MIZ020>036-041-042.
HIGH WIND WARNING FROM 1 AM TO 10 AM EST MONDAY FOR MIZ008-015.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 AM EST MONDAY
FOR MIZ016>019.
LH...STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST MONDAY FOR
LHZ345>349.
LM...GALE WARNING UNTIL 7 AM EST MONDAY FOR LMZ323-341.
STORM WARNING UNTIL 10 AM EST MONDAY FOR LMZ342.
STORM WARNING UNTIL 7 AM EST MONDAY FOR LMZ344>346.
LS...GALE WARNING FROM 7 PM THIS EVENING TO 7 PM EST MONDAY FOR
LSZ322.
STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST MONDAY FOR
LSZ321.
&&
UPDATE...BA
SYNOPSIS...JZ
SHORT TERM...JL
LONG TERM...JZ
AVIATION...JZ
MARINE...JLHazardous weather outlook, Nov 17, 1:33 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
133 PM EST SUN NOV 17 2013
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181130-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
133 PM EST SUN NOV 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A STRONG STORM SYSTEM WILL MOVE THROUGH THE GREAT LAKES REGION
TODAY AND TONIGHT. THE FOLLOWING HAZARDS ARE EXPECTED WITH THIS
STORM:
* THUNDERSTORMS WILL OCCUR ACROSS NORTHERN MICHIGAN TODAY THROUGH
THIS EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN
LOWER MICHIGAN...PRIMARILY BETWEEN 3 PM AND 8 PM. DAMAGING WIND
GUSTS ARE THE MAIN SEVERE WEATHER THREAT...BUT THERE IS THE
POTENTIAL FOR TORNADOES. PLEASE SEE ONGOING TORNADO WATCH FOR
DETAILS.
* GALE FORCE WINDS REMAIN POSSIBLE OVER THE NEARSHORE WATERS OF
NORTHERN MICHIGAN TODAY WITH STRONG SOUTHERLY WINDS. WINDS WILL
THEN SHIFT TO THE WEST AND NORTHWEST TONIGHT...AND INCREASE TO
STORM FORCE WIND GUSTS. SEE ONGOING MARINE FORECASTS FOR
DETAILS.
* WINDS OVER LAND WILL ALSO INCREASE TONIGHT ACROSS EASTERN UPPER
AND NORTHERN LOWER MICHIGAN. WIND GUSTS OF 40 TO 50 MPH WILL BE
COMMON...WITH SOME GUSTS APPROACHING 60 MPH...ESPECIALLY ALONG
THE LAKE MICHIGAN AND LAKE SUPERIOR SHORELINE AREAS. PLEASE SEE
THE ONGOING HIGH WIND WARNINGS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A STRONG STORM SYSTEM WILL MOVE OUT OF THE GREAT LAKES REGION
MONDAY. THE FOLLOWING HAZARDS ARE EXPECTED WITH THIS STORM:
* HIGH WINDS WILL CONTINUE IN EASTERN UPPER AND FAR NORTHERN LOWER
MICHIGAN MONDAY MORNING. SEE HIGH WIND WARNINGS FOR DETAILS.
* GALE TO STORM FORCE WINDS WILL CONTINUE ON THE NEARSHORE WATERS
OF NORTHERN MICHIGAN ON MONDAY. SEE MARINE FORECASTS FOR DETAILS.
* SHARPLY COLDER AIR WILL RESULT IN ACCUMULATING LAKE EFFECT SNOW
MONDAY AND EARLY MONDAY NIGHT IN THE LAKE EFFECT SNOW BELT
REGIONS. THE MOST SUBSTANTIAL SNOWFALL IS EXPECTED IN WESTERN
AND CENTRAL CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN...WHERE
GUSTY WINDS WILL ALSO RESULT IN SIGNIFICANT BLOWING AND DRIFTING
SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED. DISPATCHERS...PLEASE NOTIFY
YOUR EMERGENCY MANAGERS IMMEDIATELY.
ADAM
In the hours before
Special weather statement, Nov 17, 3:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
305 PM EST SUN NOV 17 2013
MIZ008-015>017-019>022-025>028-031>033-180000-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-MANISTEE-WEXFORD-
MISSAUKEE-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...CHARLEVOIX...NORTHPORT...MANCELONA...
GAYLORD...FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...
MANISTEE...CADILLAC...LAKE CITY
305 PM EST SUN NOV 17 2013
...LINE OF THUNDERSTORMS MARCHING EAST ACROSS NORTHERN MICHIGAN WITH
HEAVY RAINFALL...
AT 3 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM EASTERN CHIPPEWA AND MACKINAC
COUNTIES SOUTHWEST THROUGH THE STRAITS REGION...AND INTO
NORTHWEST LOWER MICHIGAN. TORRENTIAL RAINFALL IS OCCURRING WITHIN
THIS LINE AS IT MOVES EAST...WITH MULTIPLE REPORTS OF STANDING
WATER ON ROADWAYS. PLEASE TAKE CARE WHEN TRAVELING THIS AFTERNOON
FOR CHANGING ROAD CONDITIONS AND WATER COVERED ROADWAYS.
REMEMBER...A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM THIS
EVENING FOR ALL OF NORTHERN LOWER MICHIGAN.
ARNOTT
Local storm report, Nov 17, 3:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
308 PM EST SUN NOV 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN SAULT STE. MARIE 46.48N 84.37W
11/17/2013 E1.25 INCH CHIPPEWA MI TRAINED SPOTTER
12-14 INCHES OF STANDING WATER IN DOWNTOWN
SAULT STE. MARIE MAINLY DUE TO CLOGGED
DRAINS.
&&
NWS GAYLORD MI
IRIS SYSTEMLocal storm report, Nov 17, 3:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
311 PM EST SUN NOV 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HEAVY RAIN EAST JORDAN 45.16N 85.13W
11/17/2013 M1.12 INCH CHARLEVOIX MI TRAINED SPOTTER
YARDS AND STREETS HAVE STANDING WATER OVER
THEM. HEAVY RAIN DURATION 35 MINUTES
&&
NWS GAYLORD MI
IRIS SYSTEMLocal storm report, Nov 17, 3:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
328 PM EST SUN NOV 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD PARKDALE 44.27N 86.30W
11/17/2013 MANISTEE MI TRAINED SPOTTER
WATER OVER US-31 NEAR THE INTERSECTION OF
M-55.
&&
NWS GAYLORD MI
IRIS SYSTEMEvent by event
10 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Flash Flood, Wexford
- When
- November 17, 3:30 PM EST to 5:00 PM EST
- Where
- Wexford County, 1.23 mi NNE of Lake Mitchell to 1.32 mi W of Lake Cadillac
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 44.267, -85.474
Rainfall amounts of just over two inches in an hour produced short-lived urban flooding in Cadillac. Numerous streets were impassible.
Flash Flood, Grand Traverse
- When
- November 17, 3:30 PM EST to 5:00 PM EST
- Where
- Grand Traverse County, 0.94 mi W of Traverse City to 2.33 mi NNE of (Tvc)traverse City A
- Cause
- Heavy Rain
- Property damage
- $14,000
- Reported by
- Trained Spotter
- Coordinates
- 44.771, -85.639
Rainfall amounts of just over two inches in an hour produced short-lived urban flooding in Traverse City. Numerous streets were impassible, including Veterans Drive, Garfield Road, and South Airport Road.
Thunderstorm Wind, Roscommon
- When
- November 17, 4:15 PM EST to 4:20 PM EST
- Where
- Roscommon County, 2.81 mi E of Higgins Lake Lake to 0.49 mi W of Roscommon
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 44.478, -84.663
Multiple trees were downed from east Higgins Lake to Roscommon.
Thunderstorm Wind, Gladwin
- When
- November 17, 4:23 PM EST to 4:30 PM EST
- Where
- Gladwin County, 1.21 mi NE of Wheatley to 0.33 mi WNW of Gladwin
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Law Enforcement
- Coordinates
- 43.990, -84.560
Several trees and power lines were downed over roads in western Gladwin County.
Thunderstorm Wind, Crawford
- When
- November 17, 4:25 PM EST
- Where
- Crawford County, 0.98 mi WSW of Grayling
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Law Enforcement
- Coordinates
- 44.663, -84.717
Multiple trees downed in the Grayling area.
Tornado, Otsego
- When
- November 17, 4:27 PM EST to 4:28 PM EST
- Where
- Otsego County, 1.37 mi ESE of Waters to 1.5 mi E of Waters
- Rating
- EF0
- Path length
- 0.29 mi
- Path width
- 150 yd
- Property damage
- $11,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.866, -84.693
A tornado briefly touched down, and immediately crossed I-75, in extreme southern Otsego County. The tornado touched down just north of mile marker 268. Numerous evergreen and poplar trees were downed. Most trees were simply blown over, a few were snapped. Estimated peak wind speeds were 65 to 75 mph.
Thunderstorm Wind, Otsego
- When
- November 17, 4:30 PM EST
- Where
- Otsego County, 7.9 mi NE of Sparr
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 45.140, -84.480
Multiple trees were downed.
Thunderstorm Wind, Arenac
- When
- November 17, 4:50 PM EST
- Where
- Arenac County, 0.5 mi W of Maple Ridge
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 44.130, -83.930
Several large trees were downed.
Thunderstorm Wind, Arenac
- When
- November 17, 5:00 PM EST
- Where
- Arenac County, Sterling
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Trained Spotter
- Coordinates
- 44.030, -84.020
Numerous trees were downed, knocking down utility lines as well. Old M-76 was closed for a period due to downed trees. Shingles were removed from several homes.
Thunderstorm Wind, Montmorency
- When
- November 17, 5:03 PM EST
- Where
- Montmorency County, 4.15 mi S of Atlanta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 44.940, -84.150
Several trees were downed.
Thunderstorm Wind, Iosco
- When
- November 17, 5:09 PM EST
- Where
- Iosco County, Whittemore
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 44.230, -83.800
Multiple trees were downed.
Thunderstorm Wind, Iosco
- When
- November 17, 5:11 PM EST
- Where
- Iosco County, 0.49 mi W of Hale
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.380, -83.810
Several trees were downed.
Thunderstorm Wind, Alcona
- When
- November 17, 5:34 PM EST
- Where
- Alcona County, Barton City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 44.680, -83.600
Scattered trees were downed in central Alcona County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, November 17, 20133 deaths · 142 injured · $1.1 billion · EF4 · 15 events
- Tornadoes and Damaging Winds in Illinois, November 17, 20133 deaths · 34 injured · $6.8 million · EF3 · 17 events
- Tornadoes and Hail in Illinois, November 17, 20132 deaths · 2 injured · EF4 · 16 events
- Tornadoes and Hail in Indiana, November 17, 20138 injured · $2.5 million · EF3 · 48 events
- Tornadoes and Hail in Kentucky, November 17, 20132 injured · $2.6 million · EF3 · 17 events
- Tornadoes and Flooding in Illinois, November 17, 20135 injured · $14 million · EF2 · 55 events
- Tornadoes and Hail in Missouri, November 17, 2013$1.0 million · EF3 · 10 events
- Tornadoes and Hail in Indiana, November 17, 2013$40,000 · EF3 · 77 events
- Tornadoes and Damaging Winds in Ohio, November 17, 2013$3.6 million · EF2 · 48 events
- Hail and Damaging Winds in Michigan, November 17 to 18, 2013$27 million · 61 kt wind · 37 events
- Strong Wind in Wisconsin, November 17 to 18, 20131 death · $5,000 · 2 events
- High Wind in Michigan, November 17 to 18, 2013$2.6 million · 67 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484930, 484931, 484907, 484905, 484921, 484929, 484920, 484923, 484926, 484924, 484925, 484927, 484928.